Texas, 2020Damaging Winds in Texas, August 10, 2020
August 10, 2020 · NWS LUB · 3 events in 3 counties and zones
Strong heating combined with a weak mid level impulse to generate scattered thunderstorms across the Texas Panhandle on the afternoon and evening of the 10th. Very hot temperatures led to a deeply mixed atmosphere and high based thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong heating combined with a weak mid level impulse to generate scattered thunderstorms across the Texas Panhandle on the afternoon and evening of the 10th. Very hot temperatures led to a deeply mixed atmosphere and high based thunderstorm activity. Some of these scattered thunderstorms became severe as they moved across the extreme southeastern Texas Panhandle producing measured severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 5:08 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 5:08 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
608 PM CDT Mon Aug 10 2020
.AVIATION...
Thus far, thunderstorm activity near the state line seems to be
having a hard time surviving with the warm air aloft. There is a
risk of storms late this evening and overnight at each site, but
the probability (<20%) precludes mentioning in the TAF ATTM.
Otherwise, VFR outside of convective activity. Check density
altitude.
&&
.PREV DISCUSSION... /issued 256 PM CDT Mon Aug 10 2020/
SHORT TERM...
Widely scattered thunderstorms are expected to develop within a low
level convergence zone near the Texas-New Mexico border late this
afternoon, with west-northwest flow aloft steering this activity
into the Texas Panhandle and parts of the Texas South Plains this
evening. Solutions favor the most congealed areas of storms over the
Panhandle but still mentionable chances for thunderstorms into the
South Plains as well. Similar potential convective energy this
afternoon as with recent days, but we have slightly improved shear
courtesy of weak northwest flow aloft and low level southeast flow
creating modest relative inflow. This has boosted Bulk Shear values
a notch or two stronger and gives some potential for at least a few
longer lasting high-based thunderstorms capable of mainly downdraft
outflow wind gusts and also a small threat for severe category hail.
Storms still generally expected to weaken mid to late this evening,
but a few may continue well into the night as they advance southeast
toward the Rolling Plains. We have added low chance for thunder
later tonight this area. Outflows may drop minimum temperatures a
little cooler across northern areas tonight but mild temperatures
otherwise are favored overnight.
Tuesday will see little overall change, with the upper level high
pressure ridge still centered from northwest Chihuahua into far west
Texas and southwest New Mexico, and our area remaining in weak
northwest flow aloft. Another very warm or hot day is expected with
low thunderstorm chances once again developing late in the day near
the New Mexico border. RMcQueen
LONG TERM...
Upper level ridging pattern will continue to dominate the long term
forecast this week. By midweek the center of upper level high
pressure will be centered just west of the forecast area but will
build east mid to late week. This will keep very warm
temperatures aloft in place. While at the surface, a weak boundary
will stall across the northern Texas Panhandle. This boundary
will help winds take on a bit more of a southwesterly direction
and hence lower surface moisture across the region. These factors
will combine to allow for temperatures to warm a bit higher than
have been experienced the past week. Widespread temperatures each
afternoon will be in the 100-105 degree range with a few 105+
degree readings across portions of the Rolling Plains. With the
much hotter temperatures aloft and the center of high pressure
very close to the forecast area evening precipitation chances will
be low Wednesday and Thursday. By Friday afternoon, the area of
high pressure will begin to move back to the west and open up the
forecast area to northwest flow aloft which will help increase the
precipitation chances especially across the southern Panhandle
Friday night through the weekend. This will also allow afternoon
temperatures to cool a bit this weekend however temperatures will
remain in the 90's to near the century mark. /WCI
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/26
Hazardous weather outlook, Aug 10, 2:39 AM CST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
339 AM CDT Mon Aug 10 2020
TXZ021>044-110845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
339 AM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to widely scattered thunderstorms will develop across the
southwest Texas Panhandle and western South Plains late this
afternoon. This activity will move east and southeastward through
the evening hours. The strongest storms will be capable of producing
quarter size hail, wind gusts to 65 mph and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Briscoe
- When
- August 10, 9:30 PM CST
- Where
- Briscoe County, 7 mi ESE of Silverton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.431, -101.186
A Texas Tech University West Texas mesonet site near Silverton measured a wind gust to 73 mph.
Thunderstorm Wind, Hall
- When
- August 10, 10:00 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A Texas Tech University West Texas mesonet site near Turkey measured a wind gust to 58 mph.
Thunderstorm Wind, Cottle
- When
- August 10, 11:10 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured a wind gust to 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905592, 905594, 905599.